A 32-year-old man with hypocalcemia - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-06-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 618 Times in 234 Posts
Reputation: 628
Arrow A 32-year-old man with hypocalcemia

A 32-year-old man presents to his primary care physician complaining of diffuse muscle weak-ness, dry and puffy skin, and patchy areas of hair loss on his scalp. He also notes numbness around his mouth and a tingling sensation in his hands and feet. He has a history of seizure disorder, and has been taking carbamazepine for the past 5 years. On physical examination, he has dry skin and coarse, brittle hair with patchy alopecia. Upon tapping his right cheek, muscles at the corner of his mouth, nose, and eye on the right side contract. Which of the following measures may have prevented the development of the patientís current problem?

(A) Magnesium supplementation
(B) Parathyroidectomy
(C) Thyroid hormone
(D) Vitamin C supplementation
(E) Vitamin D supplementation


The correct ans A or E and plz explain your ans
Thanks
Reply With Quote Quick reply to this message
The above post was thanked by:
aknz (12-07-2012), sohailus (12-12-2012)



  #2  
Old 12-07-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 623
Threads: 111
Thanked 424 Times in 264 Posts
Reputation: 434
Default

I think its Vitamin D supplementation. But neither calcium or magnesium def causes alopecia ??
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-11-2012)
  #3  
Old 12-07-2012
blade's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 358
Threads: 22
Thanked 204 Times in 116 Posts
Reputation: 214
Default

[QUOTE=heartbeat;165345]A 32-year-old man presents to his primary care physician complaining of diffuse muscle weak-ness, dry and puffy skin, and patchy areas of hair loss on his scalp. He also notes numbness around his mouth and a tingling sensation in his hands and feet. He has a history of seizure disorder, and has been taking carbamazepine for the past 5 years. On physical examination, he has dry skin and coarse, brittle hair with patchy alopecia. Upon tapping his right cheek, muscles at the corner of his mouth, nose, and eye on the right side contract. Which of the following measures may have prevented the development of the patient’s current problem?

(A magnesium supplementation??

this pxt has features of multiple vit def probably from carbamazepine use;
-Vit A def,(dry and coarse skin)
-Vit B 5 & 7 def,(alopecia),
-Vit C / D def.(brittle hair and choevsek sign from low calcium)
-Magnesium def(mxl weaakness)

since you narowed down to 2 options,magnesium supplementaion will both treat magnesium def and vit D def. by increasing PTH secretion
__________________
with God,nothing is impossible...PREMATCHED!!!
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
The above post was thanked by:
Dr.Lacune (12-07-2012), heartbeat (12-11-2012)
 
  #4  
Old 12-11-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 618 Times in 234 Posts
Reputation: 628
Correct Answer

The correct answer is E.
His complaints of weakness, dry skin, alopecia, circumoral numbness, and paresthesias are all consistent with hypocalcemia. These patients can also develop cataracts, myocardial dysfunction, osteomalacia, and seizures.. The most likely cause of this patientís hypocalcemia is vitamin D deficiency due to therapy with carbamazepine. Carbamazepine and other medications including phenytoin, rifampin, and theophylline increase the activity of cytochrome P450 enzymes in the liver that inactivate vitamin D.

Hypomagnesemia can be a cause of hypocalcemia, but this patientís hypocalcemia is more likely due to vitamin D deficiency, as he is on a medication, carbamazepine, that is known to suppress vitamin D levels.
Reply With Quote Quick reply to this message
The above post was thanked by:
sohailus (12-12-2012)



Reply

Tags
Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cause of hypocalcemia tetany rupesh USMLE Step 1 Forum 6 10-06-2012 11:31 AM
The cause of hypocalcemia? Ace3 USMLE Step 2 CK Forum 1 04-18-2012 05:56 AM
Hyperventilation and Hypocalcemia! tyagee USMLE Step 1 Forum 3 03-09-2012 06:44 AM
hypocalcemia sonu.agarwall USMLE Step 2 CK Forum 5 11-01-2011 12:32 AM
MCC of Hypocalcemia jattdoc USMLE Step 1 Forum 4 09-03-2011 06:07 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)